Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Burlington, VT

July 15, 2002Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 15, 2002, 3:25 PM EDT for Windsor County, Vermont. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2002, 3:25 PM EDT (19:25 UTC)
Expired
Jul 15, 2002, 4:30 PM EDT
In force
65 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Windsor County, VT

The radar

The Burlington radar (KCXX), 113 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:40 PM EDTHail 0.88Plymouth, VT
Jul 15, 3:55 PM EDTHail 0.75Reading, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS51 KBTV 151925
SVRBTV
VTC027-152030-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
324 PM EDT MON JUL 15 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINDSOR COUNTY IN VERMONT


* UNTIL 430 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF PLYMOUTH...MOVING   
  SOUTHEAST AT 35 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING
  DAMAGING WINDS IN ADDISON AND RUTLAND COUNTIES.  

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PLYMOUTH AROUND 330 PM EDT
  NEAR BRIDGEWATER...TYSON AROUND 340 PM EDT
  NEAR READING...6 MILES SOUTHWEST OF SOUTH WOODSTOCK...7 MILES
  NORTHEAST OF CAVENDISH AROUND 350 PM EDT
  NEAR PERKINSVILLE...WINDSOR AROUND 400 PM EDT
  7 MILES NORTHEAST OF SPRINGFIELD AROUND 410 PM EDT


.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:15 AM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 15, 10:15 AM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EDT MON JUL 15 2002

WL BE ISSUING UPDATE TO LOWER POPS MOST ZONES FOR TDY. REMAINDER OF
FCST EXPECTED TO RMN UNCHANGED.

LINE OF CONVECTION THAT DVLPED EARLIER THIS MORNING IN ST LWR VLY
HAS MOVD ACRS NRN TIER OF ZONES...AND IS NOW EXITING NE VT. STLT
PICS SHOW THIS ACTIVITY...WHICH IS ASSOCD WITH PRE FRONTAL TROF...
EXTENDS SOUTHWEST INTO CNTRL NYS. RADAR INDICATING A FEW CELLS DVLPG
ALONG SW PORTION OF THIS LINE ATTM. THIS ACTIVITY WL LIKELY INCREASE
DURING PM...BUT BULK OF IT WL BE SOUTH AND EAST OF BTV CWA. WITH
COOLER/DRIER AIR STILL NORTH OF FA HOWEVER...AS EVIDENCED BY DWPTS IN
LWR 60S ACRS NW NY...BELIEVE MORE SHWRS/THNDSTRMS WL DVLP THIS PM...
ENHANCED BY STG SHRTWV DRIVING SOUTH INTO NYS. SUFFICIENT LLVL MSTR
AND INSTABILTY THRU THE PM HRS TO WARRANT MENTION SHRA/TSRA...ALTHO
IT WL BE COUNTERED BY SIGNIFICANT DRYING ALOFT.

.BTV...NONE.

RJS

In the hours before

Special weather statement, Jul 15, 2:59 PM EDT, 26 minutes before
VTZ008>012-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
259 PM EDT MON JUL 15 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHERN VERMONT
UNTIL 800 PM EDT...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR RUTLAND
AND WINDSOR COUNTIES IN SOUTHERN VERMONT.

A COLD FRONT WAS MOVING SOUTH...INTO SOUTHERN VERMONT. THE FRONT
WILL BE A FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON IN AND NEAR
THE WATCH AREA.

IF YOU ARE OUTSIDE THIS AFTERNOON...KEEP AN EYE ON THE SKY.  IF A
THUNDERSTORM THREATENS...SEEK SHELTER INDOORS AND AWAY FROM
WINDOWS. STAY TUNED TO NOAA WEATHER RADIO FOR WARNINGS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE.

HANSON
Local storm report, Jul 15, 3:08 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT MON JUL 15 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    SALISBURY                 VT   WIND DAMAGE
07/15/02   ADDISON                        TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0300 PM    BRANDON                   VT   WIND DAMAGE
07/15/02   RUTLAND                        TREES DOWN ON ROUTE 73
                                          REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:35 PM EDTSevere Thunderstorm WarningBTVAddison25 min
Jul 15, 2:49 PM EDTSevere Thunderstorm WarningBTVRutland56 min
Jul 15, 4:49 PM EDTSevere Thunderstorm WarningBTVWindsor26 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.